Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Las Vegas, NV

July 16, 2004Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 16, 2004, 3:56 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 3:56 PM MST (22:56 UTC)
Expired
Jul 16, 2004, 4:45 PM MST
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 55 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 162256
SVRVEF
AZC015-NVC003-162345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
354 PM MST FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE CITIES OF...SOUTH COVE...MEADVIEW
  EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA
  THIS INCLUDES...HOOVER DAM...CALLVILLE BAY...BOULDER BASIN

* UNTIL 445 PM MST(445 PM PDT)

* AT 347 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
  MILES SOUTH OF MEADVIEW...AND MOVING NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEADVIEW BY 405 PM MST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR LAKE MEAD...GET OUT OF THE WATER AND MOVE INDOORS OF 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3573 11407 3616 11405 3616 11476 3572 11471

$$

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:28 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 16, 3:28 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM PDT FRI JUL 16 2004

.SYNOPSIS...A SLOW DECREASE IN MONSOON MOISTURE WILL OCCUR OVER THE
WEEKEND AND INTO EARLY NEXT WEEK. THIS DRYING WILL BE BROUGHT ON BY
A SOUTHWEST FLOW THAT WILL DEVELOP AS A LOW PRESSURE SYSTEM
APPROACHES THE WEST COAST. HOWEVER...ENOUGH RESIDUAL MOISTURE WILL
REMAIN THAT ONE CAN NOT RULE OUT ISOLATED TO SCATTERED THUNDERSTORMS
MAINLY OVER THE MOUNTAINS.
&&

.SHORT TERM...SIMILAR TO YESTERDAY STORMS ERUPTED OVER THE MOUNTAINS
OF CLARK COUNTY EARLY THEN HAVE SINCE MOVED NORTH INTO CENTRAL NYE
AND LINCOLN COUNTIES. STORMS SHOULD CONTINUE UP ACROSS SOUTH CENTRAL
NEVADA WELL INTO THE NIGHT AS MODELS KEEP A WEAK VORTICITY LOBE
CIRCULATING AROUND NORTHERN LINCOLN COUNTY. NEXT AREA OF CONCERN
DEALS WITH STORMS MOVING OUT OF YAVAPAI/COCONINO COUNTIES INTO
MOHAVE COUNTY. PRESENTLY...STRONGEST STORMS ARE OVER CENTRAL MOHAVE
COUNTY WITH MOVEMENT TOWARD THE NORTHWEST. STORM OUTFLOWS AND
PROPAGATION FROM ARIZONA STORMS SHOULD FIRE STORMS LATER THIS
AFTERNOON AND THROUGH THIS EVENING ACROSS THE LAKE MEAD NRA...CLARK
AND ERN SAN BERNARDINO COUNTY. HEAVY RAIN STILL A CONCERN FROM
STORMS BUT AGAIN BELIEF AREAS WILL BE LOCALIZED THAT FLASH FLOOD
WATCH NOT NEEDED. ETA MODEL SHOWING WEAK DISTURBANCE FROM DECAYING
COMPLEXES OVER SOUTH CENTRAL ARIZONA DESERTS THIS EVENING WILL BE
MOVING NORTHWARD INTO NORTHWEST ARIZONA OVERNIGHT SO POTENTIAL OF
NOCTURNAL STORMS POSSIBLE ACROSS MOHAVE COUNTY. MODELS IN AGREEMENT
THAT AS UPPER TROUGH APPROACHES THE PACIFIC NORTHWEST COAST LATE
SUNDAY AFTERNOON THAT UPPER FLOW BECOMES MORE SOUTHWESTERLY AND SLOW
DRYING WILL TAKE PLACE. ENOUGH RESIDUAL MOISTURE WILL STILL BE
AROUND THAT ISOLATED THUNDERSTORMS STILL POSSIBLE OVER AT LEAST THE
MOUNTAINS AND MOHAVE COUNTY SUNDAY AND MONDAY.
&&

.LONG TERM...SOME KNOCK DOWN OF RIDGE STILL EXPECTED FROM PAC
NORTHWEST TROUGH AND SOUTHWEST FLOW WILL DECREASE CONVECTION. IN
THE FAR EXTENDED...THURSDAY AND FRIDAY...THERE APPEARS TO BE TWO
CONTENDING ITEMS TO WATCH. THE GFS HAS A WEAK INVERTED TROUGH MOVING
WEST OVER MEXICO AND OVER THE GULF OF CA BY THURSDAY.  A PRECURSOR
TO ANOTHER MOISTURE SURGE? WHILE AT THE SAME TIME GFS ALSO CENTERS
UPPER HIGH OVER SOUTHERN NEVADA BY THEN. THIS WOULD RAISE
TEMPERATURES AND BRING ABOUT SOME SUBSIDENCE OVER MOST OF FORECAST
AREA. RIGHT NOW WILL GO WITH A MOSTLY DRY FORECAST WITH SILENT POPS
OVER TERRAIN OF MOHAVE AND LINCOLN COUNTIES.
&&

.AVIATION...THUNDERSTORMS ARE POSSIBLE FOR THE NEXT SEVERAL HOURS
OVER THE LAS VEGAS VALLEY. THEY ARE ALSO POSSIBLE AGAIN TOMORROW
AFTERNOON...HOWEVER PROBABILITIES FOR THIS WILL BE LESS THAN IN THE
LAST TWO DAYS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

PIERCE/JACQUES
Hazardous weather outlook, Jul 16, 10:33 AM MST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1033 AM PDT FRI JUL 16 2004

AZZ001>003-036-CAZ026>029-NVZ014>022-170700-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY-
SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
1033 AM PDT (1033 AM MST) FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA

.DAY ONE...TODAY.

THUNDERSTORMS WITH HEAVY RAIN WILL ONCE AGAIN OCCUR OVER THE
MOUNTAINS TODAY. THE STORMS WILL DECAY AS THEY MOVE OFF THE
MOUNTAINS AND INTO THE VALLEYS. STORMS OVER THE MOUNTAINS COULD
PRODUCE UP TO AN INCH OF RAIN AN HOUR WHILE SOME VALLEY
LOCATIONS MAY GET UP TO A HALF AN INCH OF RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.